Montana, 2005

Damaging Wind in Montana, August 25, 2005

August 25, 2005 · NWS TFX · 1 event in 1 county or zone

A severe thunderstorm produced a wind gust to 65 mph at Chinook 11S.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A severe thunderstorm produced a wind gust to 65 mph at Chinook 11S.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 25, 4:25 PM MST, 1 hour 6 minutes earlier.

Area forecast discussion, Aug 25, 4:25 PM MST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
525 PM MDT THU AUG 25 2005

UPDATED AVIATION SECTION

.DISCUSSION...

TONIGHT THROUGH SATURDAY...A CLOSED UPPER LEVEL LOW CONTINUES TO
SPIN OVER SASKATCHEWAN THIS AFTERNOON. HIGH LEVEL MOISTURE FROM THIS
FEATURE WILL CONTINUE TO STREAM OVER MY NORTHEAST ZONES THIS EVENING
BUT WILL DISSIPATE BY MIDNIGHT AS THE LOW GRADUALLY MOVES EAST. AT
THE SAME TIME...GUSTY NORTHWEST WINDS WILL DIMINISH ACROSS NORTH
CENTRAL MONTANA AS SURFACE LOW ASSOCIATED WITH THE UPPER LEVEL
FEATURE PULLS AWAY. HIGH PRESSURE WILL SETTLE OVER WESTERN MONTANA
AND BELIEVE OVERNIGHT LOWS IN MY SOUTHWEST ZONES WILL ONCE AGAIN
FLIRT WITH RECORDS. AN UPPER LEVEL RIDGE WILL BUILD OVER THE
NORTHERN ROCKIES ON FRIDAY THEN WILL SHIFT TO CENTRAL MONTANA AND
FLATTEN FRIDAY NIGHT THROUGH SATURDAY. PATTERN WILL BRING MOSTLY
CLEAR SKIES AND WARM TEMPERATURES ALONG WITH WEST WINDS THAT ARE
GENERALLY LIGHT AT NIGHT AND BREEZY IN THE AFTERNOON. MPJ

SATURDAY NIGHT THROUGH TUESDAY NIGHT...MEDIUM RANGE MODELS CONTINUE
UPPER LEVEL RIDGE OVER AREA SATURDAY NIGHT AND SUNDAY THEN SHIFTING
IT TO THE EAST ON SUNDAY NIGHT. SOUTHWEST FLOW ALOFT AND POSSIBILITY
OF CONVECTION SUNDAY AFTERNOON AND EVENING. SURFACE COLD FRONT TO
MOVE THROUGH MONDAY WITH UPPER LEVEL TROF MOVING THROUGH MONDAY
NIGHT AND TUESDAY. MODELS NOW HINTING AT A BREAK IN THE WEATHER
TUESDAY AND TUESDAY NIGHT BEFORE NEXT SYSTEM MOVES IN.  DUE TO
INCONSISTENCIES WITH MODELS THAT FAR OUT HAVE NOT CHANGED POPS.
TEMPERATURES WARM ON SUNDAY AND COOLING OFF ON MONDAY AND TUESDAY.
CAMP

WEDNESDAY THROUGH FRIDAY...UPPER LEVEL PATTERN CONTINUES TO BRING IN
MOISTURE BY THURSDAY NIGHT ACCORDING TO MODELS. NORTHWEST
MOUNTAINS LOOK TO BE THE BEST FOR MOISTURE. DO HAVE CHANCE POPS
ALONG THE MOUNTAINS AND SLIGHT CHANCE FOR THE PLAINS. MORE MODEL
RUNS WILL NARROW TIMING OF TROUGH WITH EMBEDDED SHORT WAVES MOVING
IN FROM THE PACIFIC NORTHWEST. SAUCIER

&&

.AVIATION...
UPDATED 2325Z.
UPPER LOW CONTINUES TO MOVE ACROSS CENTRAL SASKATCHEWAN. ASSOCIATED
CIRCULATION FROM THIS FEATURE PROVIDING A FEW MID LEVEL CLOUDS OVER
THE NORTHEAST PORTION OF THE COUNTY WARNING AREA. THESE CLOUDS WILL
DISSIPATE BY 02Z. HIGH PRESSURE ALOFT WILL BUILD OVER THE AREA
THROUGH FRIDAY. VFR CONDITIONS PREVAIL.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  46  85  52  87 /   0   0   0   0
CTB  44  83  49  83 /   0   0   0   0
HLN  45  85  53  86 /   0   0   0   0
BZN  37  83  43  86 /   0   0   0   0
WEY  27  76  33  78 /   0   0   0   0
DLN  39  81  46  83 /   0   0   0   0
HVR  46  85  49  88 /   0   0   0   0
LWT  44  79  49  83 /   0   0   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MPJ
LONG TERM...CAMP/SAUCIER
AVIATION...EMANUEL

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 25, 4:25 AM MST, 13 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
525 AM MDT THU AUG 25 2005

MTZ008>015-044>055-261105-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN
GLACIER-HILL-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND
CLARK-MADISON-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY
MOUNTAIN FRONT-EASTERN TETON-JUDITH
BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
525 AM MDT THU AUG 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND SOUTHWEST
MONTANA

.DAY ONE...TODAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

NO WATCHES...WARNINGS...OR ADVISORIES CURRENTLY IN EFFECT

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Great Falls radar (KTFX), 192 km away, was scanning. The volume nearest the first event began at 00:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Blaine

When
August 25, 5:31 PM MST
Where
Blaine County, 11 mi S of Chinook
Measured
56 kt (64 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
48.417, -109.233

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470678.